The Annals of Probability

Mean-field stochastic differential equations and associated PDEs

Rainer Buckdahn, Juan Li, Shige Peng, and Catherine Rainer

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper, we consider a mean-field stochastic differential equation, also called the McKean–Vlasov equation, with initial data $(t,x)\in[0,T]\times\mathbb{R}^{d}$, whose coefficients depend on both the solution $X^{t,x}_{s}$ and its law. By considering square integrable random variables $\xi$ as initial condition for this equation, we can easily show the flow property of the solution $X^{t,\xi}_{s}$ of this new equation. Associating it with a process $X^{t,x,P_{\xi}}_{s}$ which coincides with $X^{t,\xi}_{s}$, when one substitutes $\xi$ for $x$, but which has the advantage to depend on $\xi$ only through its law $P_{\xi}$, we characterize the function $V(t,x,P_{\xi})=E[\Phi(X^{t,x,P_{\xi}}_{T},P_{X^{t,\xi}_{T}})]$ under appropriate regularity conditions on the coefficients of the stochastic differential equation as the unique classical solution of a nonlocal partial differential equation of mean-field type, involving the first- and the second-order derivatives of $V$ with respect to its space variable and the probability law. The proof bases heavily on a preliminary study of the first- and second-order derivatives of the solution of the mean-field stochastic differential equation with respect to the probability law and a corresponding Itô formula. In our approach, we use the notion of derivative with respect to a probability measure with finite second moment, introduced by Lions in [Cours au Collège de France: Théorie des jeu à champs moyens (2013)], and we extend it in a direct way to the second-order derivatives.

Article information

Source
Ann. Probab., Volume 45, Number 2 (2017), 824-878.

Dates
Received: October 2014
Revised: October 2015
First available in Project Euclid: 31 March 2017

Permanent link to this document
https://projecteuclid.org/euclid.aop/1490947309

Digital Object Identifier
doi:10.1214/15-AOP1076

Mathematical Reviews number (MathSciNet)
MR3630288

Zentralblatt MATH identifier
06797081

Subjects
Primary: 60H10: Stochastic ordinary differential equations [See also 34F05]
Secondary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Keywords
Mean-field stochastic differential equation McKean–Vlasov equation value function PDE of mean-field type

Citation

Buckdahn, Rainer; Li, Juan; Peng, Shige; Rainer, Catherine. Mean-field stochastic differential equations and associated PDEs. Ann. Probab. 45 (2017), no. 2, 824--878. doi:10.1214/15-AOP1076. https://projecteuclid.org/euclid.aop/1490947309


Export citation

References

  • [1] Benachour, S., Roynette, B., Talay, D. and Vallois, P. (1998). Nonlinear self-stabilizing processes. I. Existence, invariant probability, propagation of chaos. Stochastic Process. Appl. 75 173–201.
  • [2] Bensoussan, A., Frehse, J. and Yam, S. C. P. (2015). Master equation in mean-field theorie. Preprint. Available at arXiv:1404.4150v1.
  • [3] Bossy, M. and Talay, D. (1997). A stochastic particle method for the McKean–Vlasov and the Burgers equation. Math. Comp. 66 157–192.
  • [4] Buckdahn, R., Djehiche, B., Li, J. and Peng, S. (2009). Mean-field backward stochastic differential equations: A limit approach. Ann. Probab. 37 1524–1565.
  • [5] Buckdahn, R., Li, J. and Peng, S. (2009). Mean-field backward stochastic differential equations and related partial differential equations. Stochastic Process. Appl. 119 3133–3154.
  • [6] Cardaliaguet, P. (2013). Notes on mean field games (from P. L. Lions’ lectures at Collège de France). Available at https://www.ceremade.dauphine.fr/~cardalia/.
  • [7] Cardaliaguet, P. (2013). Weak solutions for first order mean field games with local coupling. Preprint. Available at http://hal.archives-ouvertes.fr/hal-00827957.
  • [8] Carmona, R. and Delarue, F. (2014). The master equation for large population equilibriums. In Stochastic Analysis and Applications 2014. Springer Proc. Math. Stat. 100 77–128. Springer, Cham.
  • [9] Carmona, R. and Delarue, F. (2015). Forward-backward stochastic differential equations and controlled McKean–Vlasov dynamics. Ann. Probab. 43 2647–2700.
  • [10] Chan, T. (1994). Dynamics of the McKean–Vlasov equation. Ann. Probab. 22 431–441.
  • [11] Dai Pra, P. and den Hollander, F. (1996). McKean–Vlasov limit for interacting random processes in random media. J. Stat. Phys. 84 735–772.
  • [12] Dawson, D. A. and Gärtner, J. (1987). Large deviations from the McKean–Vlasov limit for weakly interacting diffusions. Stochastics 20 247–308.
  • [13] Kac, M. (1956). Foundations of kinetic theory. In Proceedings of the Third Berkeley Symposium on Mathematical Statistics and Probability, 19541955, Vol. III 171–197. Univ. California Press, Berkeley.
  • [14] Kac, M. (1959). Probability and Related Topics in Physical Sciences. Interscience Publishers, London.
  • [15] Kotelenez, P. (1995). A class of quasilinear stochastic partial differential equations of McKean–Vlasov type with mass conservation. Probab. Theory Related Fields 102 159–188.
  • [16] Lasry, J.-M. and Lions, P.-L. (2007). Mean field games. Jpn. J. Math. 2 229–260.
  • [17] Lions, P. L. (2013). Cours au Collège de France: Théorie des jeu à champs moyens. Available at http://www.college-de-france.fr/default/EN/all/equ[1]der/audiovideo.jsp.
  • [18] Méléard, S. (1996). Asymptotic behaviour of some interacting particle systems; McKean–Vlasov and Boltzmann models. In Probabilistic Models for Nonlinear Partial Differential Equations (Montecatini Terme, 1995). Lecture Notes in Math. 1627 42–95. Springer, Berlin.
  • [19] Overbeck, L. (1995). Superprocesses and McKean–Vlasov equations with creation of mass. Preprint.
  • [20] Sznitman, A.-S. (1984). Nonlinear reflecting diffusion process, and the propagation of chaos and fluctuations associated. J. Funct. Anal. 56 311–336.
  • [21] Sznitman, A.-S. (1991). Topics in propagation of chaos. In École D’Été de Probabilités de Saint-Flour XIX—1989. Lecture Notes in Math. 1464 165–251. Springer, Berlin.